Drugs to treat anxiety and sleep disorders are still being prescribed for extended periods to British Columbian patients - and increasingly so for baby boomers - despite warnings against long-term use, according to a University of British Columbia study.
Published online in the journal Health Policy, the study by researchers at UBC's Centre for Health Services and Policy Research (CHSPR) is the first of its kind to examine the use of benzodiazepines such as Xanax and Ativan for an entire population over time. It's also the first to pinpoint the socio-economic characteristics associated with long-term users of such drugs.
Results show that seniors and low-income earners are more likely to be long-term users of benzodiazepines, with rates remaining steady over a 10-year period. Meanwhile, use among the middle-aged population has increased. Harms associated with long-term use (more than 100 days in a year) can include dependence and tolerance, cognitive impairment, and increased risks of falls in the elderly.
"Given the potential for dependence and harms associated with these drugs, they are recommended to be used sparingly for short periods," says Colleen Cunningham, CHSPR researcher and lead author of the study. "However, our study suggests that a significant number of British Columbians - especially the elderly who suffer greater health risks from falls - are using them for long periods."
Benzodiazepines are one of the most commonly prescribed types of neurological drugs in developed countries. The UBC study compared health records of B.C. residents from 1996 and 2006. Of the 4.9 per cent of the overall B.C. population who were given short-term benzodiazepine prescriptions in 2006 and 3.5 per cent who were given long-term prescriptions:
- Nearly half of long-term users were over age 65, and more than a quarter were 75 or older
- Two out of three were women, both for short- and long-term use
- Long-term users were more likely to be in the lowest income bracket than short-term or non-users
Explore further: Do allergy meds contribute to weight gain?